NATIONAL BUREAU OF ECONOMIC RESEARCH
NATIONAL BUREAU OF ECONOMIC RESEARCH

Approximating High-Dimensional Dynamic Models: Sieve Value Function Iteration

Peter Arcidiacono, Patrick Bayer, Federico A. Bugni, Jonathan James

NBER Working Paper No. 17890
Issued in March 2012
NBER Program(s):   IO   LS   PE   TWP

Many dynamic problems in economics are characterized by large state spaces which make both computing and estimating the model infeasible. We introduce a method for approximating the value function of high-dimensional dynamic models based on sieves and establish results for the: (a) consistency, (b) rates of convergence, and (c) bounds on the error of approximation. We embed this method for approximating the solution to the dynamic problem within an estimation routine and prove that it provides consistent estimates of the model's parameters. We provide Monte Carlo evidence that our method can successfully be used to approximate models that would otherwise be infeasible to compute, suggesting that these techniques may substantially broaden the class of models that can be solved and estimated.

You may purchase this paper on-line in .pdf format from SSRN.com ($5) for electronic delivery.

Information about Free Papers

You should expect a free download if you are a subscriber, a corporate associate of the NBER, a journalist, an employee of the U.S. federal government with a ".GOV" domain name, or a resident of nearly any developing country or transition economy.

If you usually get free papers at work/university but do not at home, you can either connect to your work VPN or proxy (if any) or elect to have a link to the paper emailed to your work email address below. The email address must be connected to a subscribing college, university, or other subscribing institution. Gmail and other free email addresses will not have access.

E-mail:

Machine-readable bibliographic record - MARC, RIS, BibTeX

Document Object Identifier (DOI): 10.3386/w17890

Published: "Approximating High Dimensional Dynamic Models: Sieve Value Function Iteration" with Pat Bayer, Federico Bugni, and Jon James, Advances in Econometrics, Vol. 31 (December 2013), 45-96.

Users who downloaded this paper also downloaded these:
Gabaix w17783 Boundedly Rational Dynamic Programming: Some Preliminary Results
Aizenman and Inoue w17894 Central Banks and Gold Puzzles
Berry and Haile w15276 Nonparametric Identification of Multinomial Choice Demand Models with Heterogeneous Consumers
Uribe w9221 A Fiscal Theory of Sovereign Risk
Bordo and Meissner w17896 Does Inequality Lead to a Financial Crisis?
 
Publications
Activities
Meetings
NBER Videos
Data
People
About

Support
National Bureau of Economic Research, 1050 Massachusetts Ave., Cambridge, MA 02138; 617-868-3900; email: info@nber.org

Contact Us